Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 38, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Nov 18, 2024, 2:35 AM MST for 4 counties in Wyoming. It took effect at Nov 18, 2024, 8:00 AM MST. It was in force for 18 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 18, 2024, 2:35 AM MST (09:35 UTC)
- In effect from
- Nov 18, 2024, 8:00 AM MST
- Expired
- Nov 19, 2024, 2:00 AM MST
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 1:28 PM MST | NON-TSTM WND GST 62 | 11 Wsw Warren Af Base, WY | Mesonet station UP226 10.5 NW Natural Fort (UPR). |
| Nov 18, 2:38 PM MST | NON-TSTM WND GST 60 | 6 E Buford, WY | Mesonet station UR474 Granws. |
| Nov 18, 2:46 PM MST | NON-TSTM WND GST 59 | 1 Ene Buford, WY | WYDOT sensor at Buford. Sustained winds of 39 to 43 MPH. |
| Nov 18, 3:01 PM MST | NON-TSTM WND GST 63 | 2 Wnw Buford, WY | Mesonet station UP203 2.0 W Buford (UPR). |
| Nov 18, 3:03 PM MST | NON-TSTM WND GST 68 | 2 Wnw Buford, WY | Mesonet station UR535 Sherws. |
| Nov 18, 3:46 PM MST | NON-TSTM WND GST 63 | 1 Ene Buford, WY | WYDOT Sensor at Buford. Sustained winds around 50 MPH. |
| Nov 18, 4:02 PM MST | NON-TSTM WND GST 61 | 5 E Buford, WY | WYDOT Sensor at Remount. Sustained winds of 40 to 45 MPH. |
| Nov 18, 5:40 PM MST | NON-TSTM WND GST 60 | 7 E Laramie, WY | Mesonet station PC236 Pilot Hill. |
| Nov 18, 6:20 PM MST | NON-TSTM WND GST 68 | 7 E Laramie, WY | Mesonet station PC236 Pilot Hill. |
| Nov 18, 6:56 PM MST | NON-TSTM WND GST 41 | 7 Nw Elk Mountain, WY | WYDOT Sensor at Halleck Ridge. Average sustained winds of 41 mph for 1 hour. Peak gust 57 mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105 WWUS75 KCYS 180935 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 235 AM MST Mon Nov 18 2024 WYZ106-110-116-117-190000- /O.UPG.KCYS.HW.A.0036.241118T1500Z-241119T0900Z/ /O.NEW.KCYS.HW.W.0038.241118T1500Z-241119T0900Z/ Central Laramie Range and Southwest Platte County-North Snowy Range Foothills-South Laramie Range-South Laramie Range Foothills- Including the cities of Elk Mountain, Pumpkin Vine, Arlington, Bordeaux, Whitaker, Vedauwoo, Buford, Federal, and Horse Creek 235 AM MST Mon Nov 18 2024 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington and the Summit and Interstate 25 near Bordeaux, and South Laramie Range Foothills. * WHEN...From 8 AM this morning to 2 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ107-118-190000- /O.NEW.KCYS.HW.A.0037.241118T2100Z-241119T0900Z/ East Platte County-Central Laramie County- Including the cities of Guernsey, Cheyenne, and Wheatland 235 AM MST Mon Nov 18 2024 ...HIGH WIND WATCH IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Central Laramie County and East Platte County. * WHEN...From 2 PM MST this afternoon through late tonight. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ MN
2 follow-up statements
708 WWUS75 KCYS 181946 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1246 PM MST Mon Nov 18 2024 WYZ107-118-190900- /O.UPG.KCYS.HW.A.0037.241118T2100Z-241119T0900Z/ /O.EXB.KCYS.HW.W.0038.241118T2100Z-241119T0900Z/ East Platte County-Central Laramie County- Including the cities of Wheatland, Guernsey, and Cheyenne 1246 PM MST Mon Nov 18 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MST TUESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Laramie County and East Platte County. * WHEN...Until 2 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ106-110-116-117-190900- /O.CON.KCYS.HW.W.0038.000000T0000Z-241119T0900Z/ Central Laramie Range and Southwest Platte County-North Snowy Range Foothills-South Laramie Range-South Laramie Range Foothills- Including the cities of Whitaker, Bordeaux, Pumpkin Vine, Vedauwoo, Elk Mountain, Arlington, Federal, Buford, and Horse Creek 1246 PM MST Mon Nov 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington and the Summit and Interstate 25 near Bordeaux, and South Laramie Range Foothills. * WHEN...Until 2 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Rubin
063 WWUS75 KCYS 190854 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 154 AM MST Tue Nov 19 2024 WYZ110-116-200000- /O.EXP.KCYS.HW.W.0038.000000T0000Z-241119T0900Z/ /O.NEW.KCYS.HW.A.0038.241120T0300Z-241121T0000Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Pumpkin Vine, Elk Mountain, Buford, Vedauwoo, and Arlington 154 AM MST Tue Nov 19 2024 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... ...HIGH WIND WARNING WILL EXPIRE AT 2 AM MST EARLY THIS MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie, and North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From this evening through Wednesday afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ106-107-117-118-191000- /O.EXP.KCYS.HW.W.0038.000000T0000Z-241119T0900Z/ Central Laramie Range and Southwest Platte County-East Platte County-South Laramie Range Foothills-Central Laramie County- Including the cities of Bordeaux, Whitaker, Wheatland, Federal, Horse Creek, Cheyenne, and Guernsey 154 AM MST Tue Nov 19 2024 ...HIGH WIND WARNING WILL EXPIRE AT 2 AM MST EARLY THIS MORNING... Winds have decreased below high wind criteria. Therefore, the High Wind Warning will expire on time. Breezy to windy conditions with gusts to around 50 MPH will remain possible for the next few days. $$ MN
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 17, 10:31 PM MST, 4 hours 4 minutes earlier. Its key messages:
- A High Wind Watches remain in effect for the southeast Wyoming wind prone areas from 8AM MST Monday to after midnight on Tuesday.
- The next storm system winds will bring another round of strong winds and scattered snow showers Monday and Monday night, followed by much colder temperatures Tuesday.
- A prolonged period of strong winds is expected Tuesday through Thursday. High winds will be possible in the southeast Wyoming wind prones during this time.
Area forecast discussion, Nov 17, 10:31 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MST Sun Nov 17 2024
.KEY MESSAGES...
- A High Wind Watches remain in effect for the southeast Wyoming
wind prone areas from 8AM MST Monday to after midnight on
Tuesday.
- The next storm system winds will bring another round of strong winds
and scattered snow showers Monday and Monday night, followed
by much colder temperatures Tuesday.
- A prolonged period of strong winds is expected Tuesday through
Thursday. High winds will be possible in the southeast Wyoming
wind prones during this time.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 1253 PM MST Sun Nov 17 2024
Latest upper air analysis depicts a somewhat split flow regime with
a closed low developing across the Four Corners, leaving behind a
shortwave trough pushing east across the northern portion of the
Intermountain West into the High Plains. Looking off to the east,
starting to see the large scale blocking ridge develop across the
Gulf and extending northward into the Great Lakes. Much of this
blocking feature will help shape the trajectory of the incoming
systems, which will drive the weather across the CWA. Conditions
throughout the morning have seen gusty to strong winds across
portions of southeast Wyoming, with inherited High Wind Warnings
across our wind prone areas in Arlington and Bordeaux, in addition
to northwest Carbon County, through 3pm today. Riding within the
main flow, disturbances have begun kicking up wind speeds across
northern half of Platte County in Coleman on the I-25 corridor. Went
ahead and added the rest of Platte County to the High Wind Warning
through 3pm. Should begin to see strong winds decrease in the late
afternoon hours as the main shortwave ejects out to the east
towards the Midwest with quasi-zonal flow briefing developing
across the north CONUS.
Good amount of model consistency throughout the course of last week,
with the development and placement of the aforementioned cutoff low,
which is expected to lift to the northeast from the Arizona/New
Mexico towards the High Plains. Much of the path of this low will be
influenced by the blocking feature across the Gulf, with models
coming into much better focus as the upper level ridge will slightly
break down, allowing for the closed low to track a bit further
east and ultimately reducing upslope flow across the CWA before
becoming absorbed into the into the next Pacific trough begins
to swing through the area Monday afternoon and evening.
Confidence has continued to increase for additional high winds
as the pressure gradients tighten between these two features,
with the NBM v4.2 Probability of Exceeding 48kts has begun to
come into agreement with the latest model guidance, with a high
likelihood of greater than 48 knot winds across the southern to
central Laramie range and spilling over into the I-25 corridor
near Bordeaux, and even across the I-80 corridor along the
Summit and Arlington. These signals generally have a high
likelihood for critical level wind gust thresholds with the NBM
under forecasting wind speeds for Wyoming. Will also need to
monitor for high winds through Laramie County, including the
city of Cheyenne, with the NBM v4.2 Probability of Exceeding
41kts hovering on the north side of 60% for stronger winds.
Although, local in-house model guidance does keep KCYS winds
elevated, but not quite reaching critical thresholds Monday into
Tuesday, unlike the wind prone counterparts. Went ahead and
issued High Wind Watches across our wind prone areas in KBRX and
KARL, in addition to the Summit and west Laramie County.
In addition to the winds, will see some snow develop across our
western zones and across the higher terrains tomorrow morning with
the arrival of the frontal boundary. As previously mentioned, not
expecting much precipitation the main lift being associated with the
front and not much influence with the upper level closed low which
would have provided better upslope flow and increased precipitation
for the region. Nevertheless, still some minor snow
accumulations are possible, primarily across the higher
terrains, with the Sierra Madres hovering around 2 to 4 inches
and Snowy Range 1 to 2 inches due to a shadowing across the
Snowy Range from the overall flow pattern. Some concerns with
the stronger winds and areas of snow for blowing snow will be
possible, but with MUCAPE values being essentially non-
existent, will keep any mentions of snow squalls to a minimum.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 1253 PM MST Sun Nov 17 2024
The medium range to extended forecast regime looks to have very
little in terms of deterministic changes. The gusty winds look to
remain entrenched across the wind prone and gap areas for a
prolonged period as well. We will likely have wind gusts exceeding
50-60mph in many areas of southeast WY for early Wednesday morning
through Thursday morning. Over that period of time, we will see a
slow and gradual decrease in the gusty winds to more typical
(breezy) thresholds of 10-20mph. The good news is that the chilly
temperatures we can expect to accompany the gusty winds on Wednesday
will make a rebound beginning Thursday. Daytime highs in the 30s and
40s on Wednesday will surge 10-15 degrees Fahrenheit for afternoon
highs on Thursday. Upper level ridging will amplify from Friday
through the Saturday, resulting in dry conditions and slightly above
average temperatures persisting. From there, differences in
deterministic models show a progressive wave coming from the Pacific
NW toward our cwa. Timing and location are areas of concern for
where any rain and snow showers would eventually occur. Highest
confidence would be for light snowfall accumulations in the mountain
zones, with colder air pushing in behind the upper level
disturbance beginning on Sunday.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1028 PM MST Sun Nov 17 2024
Forecast concerns for the 06Z TAFs will be strong winds.
Stronger winds expected Monday over what was seen Sunday at
KRWL...KLAR and KCYS. Even expecting gusts 30kts in the
Panhandle airport TAFs late Monday morning through the
afternoon. VFR conditions expected...but strong wind gusts may
present some flight impacts at these airports.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 8 AM MST Monday through late Monday night
for WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...MRD
LONG TERM...BW
AVIATION...GCCHazardous weather outlook, Nov 17, 1:02 PM MST, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 102 PM MST Sun Nov 17 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-182015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 102 PM MST Sun Nov 17 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A High Wind Warning remains in effect for the southeast Wyoming wind prone areas until 3PM today. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The next storm system winds will bring another round of strong winds and scattered snow showers Monday and Monday night, followed by much colder temperatures Tuesday. A High Wind Watches remain in effect for the southeast Wyoming wind prone areas from 8AM MST Monday to after midnight on Tuesday. A prolonged period of strong winds is expected Tuesday through Thursday. High winds will be possible in the southeast Wyoming wind prones during this time. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:35 AM MST | High Wind Watch | CYS | Laramie, Platte | 10 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.